MAUDE Adverse Event Report: VASCULAR SOLUTIONS LLC TURNPIKE SPIRAL; CATHETER, PERCUTANEOUS

VASCULAR SOLUTIONS LLC TURNPIKE SPIRAL; CATHETER, PERCUTANEOUS
Model Number 5640
Medical Device Problem Code Separation Problem (4043)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/25/2022
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that "tip of the microcatheter (turnpike spiral) detached and stayed entrapped on the guidewire.Needed to remove the guidewire over a guide extension." actual complaint device is available for investigation.Additional information on 08dec2022: during a percutaneous coronary intervention (pci) of a chronic total occlusion (cto) in the left anterior descending artery(lad), there was reported difficulty during use and during removal of the turnpike spiral.After the tip detached the device was removed in its entirety and replaced.The issue was resolved by removal using guide extension.Another attempt was performed and successful.There were no patient complications.The patient was stable post procedure and had no extended hospital stay.
 
Additional Manufacturer Narrative
(b)(4).An investigation has been opened to review historical data and risk documentation.A follow up investigation will be submitted after investigation.
 
Additional Manufacturer Narrative
(b)(4).One-unit of turnpike was returned for evaluation.Blood particulates were noted on the catheter.The tip of the catheter was observed to be fatigued exposing a minor portion of the liner.No guidewire returned to confirm tip material separation.The tip was observed to be 10.5 mm.Likely a very small portion of the tip i.E.Approximately 0.5 mm could be missing.The top-level assembly traveler was reviewed.There are no dda's, nce's or any other nonconformances related to this lot therefore supporting the device met material, assembly and performance specifications.Case details were reviewed.A patient underwent a procedure for cto-pci of the lad.Tip of the microcatheter detached and stayed entrapped on the guidewire.One unit of turnpike was returned for evaluation.The tip was observed to be fatigued with a minor exposure of the inner lumen.The tip measured about 10.5 mm.Approximately less than 0.5 mm separation is likely to have occurred.No guidewire was returned to confirm tip entrapment on the guidewire.The damages are likely to have occurred during use when operated against resistance against a calcified vessel.Per ifu the following warnings and precaution were noted; never advance, withdraw, or rotate an intravascular device against resistance until the cause of the resistance is determined by fluoroscopy.Movement of the catheter or guidewire against resistance may result in separation of the catheter or guidewire tip, other device damage, or vessel injury; do not rotate the catheter more than two (2) consecutive 360 rotations in either direction if the distal tip is not also rotating and advancing, as it may result in separation of the catheter, damage to the catheter, or vessel injury.Exercise care in handling the catheter during a procedure to reduce the possibility of accidental breakage, bending, or kinking.Additional information was requested.A response was received.The unit was removed in its entirety via the guide extension catheter.Another unit was used to complete the case.No other intervention was done.No other patient complications noted.It likely due to the interaction of the tip against a calcified vessel could have caused it fatigues when rotated or operated against resistance.No significant tip separation noted.Only a very small portion less than 0.5 mm was noted to be missing.No guidewire returned for evaluation of damages.A manufacturing record review was completed and no related nonconformances were found.Based on the information, the most likely root cause of the issue is operational context and/or unintended use error.
 
Event or Problem Description

Brand Name
TURNPIKE SPIRAL
Common Device Name
CATHETER, PERCUTANEOUS
Manufacturer (Section D)
VASCULAR SOLUTIONS LLC
minneapolis MN
Manufacturer (Section G)
VASCULAR SOLUTIONS LLC
6464 sycamore court north
minneapolis MN 55369
Manufacturer Contact
elaine cully
3015 carrington mill blvd
morrisville, NC 27560
MDR Report Key16022158
Report Number2134812-2022-00059
Device Sequence Number6894755
Product Code DQY
UDI-Device Identifier10841156105082
UDI-Public10841156105082
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K191560
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/25/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/11/2024
Device Model Number5640
Device Catalogue Number5640
Device Lot Number717925
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/25/2022
Supplement Date Received by Manufacturer11/25/2022
Initial Report FDA Received Date12/21/2022
Supplement Report FDA Received Date01/23/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age69 YR
Patient SexMale
Patient Weight84 KG